Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 3, 363–541
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Editors' interests
 
Subscriptions
 
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
 
Author index
To appear
 
Other MSP journals
This article is available for purchase or by subscription. See below.
Extensions of Rolle's theorem

Laura J. Batts, Megan E. Moran and Courtney K. Taylor

Vol. 15 (2022), No. 4, 641–648
Abstract

Repeatedly differentiating a polynomial with distinct real roots and then finding the roots of each derivative produces a sequence of real numbers. The classical Rolle’s theorem, typically studied in first-semester calculus, provides some constraints on the ordering of these roots. However, not all root sequences that are allowed by Rolle’s theorem occur for polynomials with all real roots. We use elementary methods to prove several Rolle’s-type theorems that further constrain the orderings of the roots of polynomials and their derivatives.

PDF Access Denied

We have not been able to recognize your IP address 44.213.60.33 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

Keywords
Rolle's theorem, polynomial root sequences
Mathematical Subject Classification
Primary: 26A06
Milestones
Received: 5 August 2021
Revised: 30 December 2021
Accepted: 31 December 2021
Published: 7 January 2023

Communicated by Michael Dorff
Authors
Laura J. Batts
Department of Mathematics
Anderson University
Anderson, IN
United States
Megan E. Moran
Department of Mathematics
Anderson University
Anderson, IN
United States
Courtney K. Taylor
Department of Mathematics
Anderson University
Anderson, IN
United States